Tue | Jan 16, 2018

Dear Doc | What is wrong with my penis?

Published:Sunday | January 7, 2018 | 12:00 AM

Q Dear Doc, I'm a 27-year-old electrical technician. Over the past year of working with a manufacturing company, I've noticed an interesting change in the appearance of the head of my penis. I am not circumcised. I am of dark complexion and so is my penis. I've noticed that about 30 per cent of the head of my penis has got very light in colour (as if without melanin) and I don't know what has brought about that change. I only have unprotected sex with my girlfriend.

Can you assist me with figuring out what may have caused this? I'm wondering if vapour from acid at work could have done this.

A You are quite right in saying that the chemicals can cause an allergic/inflammatory reaction, otherwise known as eczema/contact dermatitis. However, this would usually be distributed in other areas of the body and not just confined to the penis.

There are other possibilities, these include:

- Fungal infections

- Autoimmune/inflammatory conditions such as vitiligo, lupus and lichen planus.

- Penile cancer

The best idea is for you to consult with a dermatologist as soon as possible for assessment.

 

Not 'wet' enough during sex

 

Q Dear Doc, I'm having a problem. In August, I started dating this guy. We had sex a couple of times, but the problem is that he can't make me get wet easily and it wasn't like that with my previous boyfriend. We always have unprotected sex. I'm worried about getting pregnant, but when I tell him that I want to take contraceptives to protect myself, he says no, because of the side effects. When seeing my period, the blood flow is now lighter than usual. What could have caused a lighter blood flow? Please, can you tell me what contraceptive I can purchase at the pharmacy so that I can start taking it? What can we do so that I can get wet easily?

A It appears that your concern about getting pregnant is the main issue affecting your sexual arousal.

Make it clear to your boyfriend that you do not want to get pregnant at this time. Despite his opinions, you have the right to choose whether to use a contraceptive. There are many types available with varying levels of side effects. The most appropriate one for you depends on a risk assessment which includes your blood pressure, date of start of your last period, and other factors. Therefore, it is not ideal to provide any recommendations via this forum. Visit the family planning clinic of your nearest health centre or a private medical facility so that you can be assessed.

Regarding having a lighter period in the past two months, pregnancy is a strong possibility, so get a test done. This is necessary before starting any form of contraceptive (except condoms).

You may find that once your pregnancy fears are allayed, getting wet should not be a problem. Until the contraceptive issue is sorted out, consider using condoms and a water-based lubricant.

 

Worried about 'lines' in my eye

 

Q Dear Doc, I am a 68-year-old woman with diabetes and high blood pressure. I also wear tested glasses - the bifocal ones. I take my medication regularly, have my check-ups and have my eyes tested every year. Everything is usually OK and I have no glaucoma, but since recently, I keep seeing these lines.

At first, I thought it was my eyelash, but no matter how I blink and wash my face, it does not go away. It is only in my left eye. I have no pain and see well, except for these lines. What could be the cause? My next appointment at the eye clinic is next May. What should I do?

A The experience you are having can be quite distressing. This is actually debris floating around in the back of the eye. What you are seeing is the shadows cast from them when light enters the eye. There is no evidence that they are harmful and they usually dissolve over time. However, if you keep seeing more of them along with flashing lights, this could be a sign that the light-sensitive film (retina) at the back of the eye is damaged, and urgent medical attention is required in this case to prevent permanent visual damage.

 

New boyfriend too eager for sex

 

Q Dear Doc, I am a 19-year-old young lady. I have been dating a 28-year-old guy for a week now and he is already pushing for sex. It is a huge turn-off. He has even pushed for me to meet his mom. He keeps trying to convince me to live with him. I came to Kingston for school and I am not drifting and losing focus. He keeps calendars with naked women in his room and has tons of sex toys he uses to please himself. It just turns me off, and the age gap is way too wide. I say it to him, but he still pushes it. What is your advice?

A It is clear that you are having second thoughts about this relationship. So far, you have only listed negatives and not one positive. Therefore, one does not need to be a mathematician to see what the end result will be. Focus on your goal of doing well in your studies. Best of luck.

 

Help! I need contraceptive advice

 

Q Dear Doc, I am 20 years old and I just started having sex. I have been with my boyfriend since I was 16 and he has never asked for sex until now. The thing is, I know nothing about sex, other than the obvious. I want to go on contraceptive pills or anything that will lower my risk of getting pregnant, but I don't know anything about them or what they will do to my body. I am awaiting your response.

A Your plight highlights the importance of sex education and basic human biology in schools. Your boyfriend's patience and restraint is uncommon, but commendable. The topic of sex is extremely vast; time and space restrictions do not allow adequate coverage in this forum. Discuss the issue with a trusted female relative or friend who has a healthy, satisfying sex life. They may be able to allay any fears or anxiety you may have. Your boyfriend may also benefit from counselling in this area.

Contraceptives may be hormonal or non-hormonal. Non-hormonal contraceptives applicable to your situation include:

- Condoms (male and female), which also reduce the chance of contracting a sexually transmitted infection. It is good to combine it with other methods. Condoms are also a safety/back-up measure in the initial stages of other methods.

- Intrauterine devices, such as the copper T, is very effective with minimal side effects, once inserted by your healthcare provider. It is effective for around five years, so there is no issue of compliance. However, there is a slight increased risk of pelvic inflammatory disease if one has multiple sex partners.

Hormonal contraceptives are associated with more side effects such as headaches, dizziness, nausea, bloating, weight gain, clots in the veins, irregular vaginal bleeding, blood clots, and stroke. Not everyone will experience these. The more serious side effects tend to occur in individuals with certain medical conditions, therefore, it is best to visit the family planning clinic at your nearest health centre or your personal healthcare provider for risk assessment.

Hormonal contraceptives are usually in the form of pills, injections, skin implants or skin patches. Some intrauterine devices also contain hormones. Please visit your healthcare provider for assessment/discussion in order to select the method that is optimal for you. Your boyfriend will also benefit from this information, so consider taking him with you to these appointments.

deardoc@gleanerjm.com